In this episode, I’ll discuss a case of drug-induced liver injury in a COVID-19 patient taking remdesivir and a PGP inhibitor.
A case report of apparent drug-induced liver injury from remdesivir and PGP inhibitors was published in the journal Clinical Infectious Diseases in June 2020.
A 64-year old male with a 7-day history of symptoms was admitted and tested positive for COVID-19. The patient was started on a 5 day course of chloroquine with a 600 mg loading dose following by 300 mg po bid.
3 days later the patient was transferred to the ICU due to the need for mechanical ventilation.
The patient developed a PE and ICU acquired weakness and on hospital day 16 was started on remdesivir. Although the authors do not specify the dose of remdesivir used, the expanded access program they specify indicates the dose used was 200 mg IV x1 followed by 100 mg IV daily.
2 days later, the patient developed new-onset atrial fibrillation and was given 700 mg of IV amiodarone. 3 days after that, and on day 5 of remdesivir therapy, the patient developed an ALT of 1305 IU/L and AST of 1461 U/L.
Remdesivir was stopped when the elevated AST and ALT were discovered, and there was a rapid decrease in AST and ALT, although it was several weeks before they completely normalized.
The patient was discharged to rehab and eventually back home.
The authors felt that remdesivir was implicated as the cause of liver injury “based on the time-relation, the positive dechallenge, the known in vitro toxicity of remdesivir, and the absence of alternative causes of hepatotoxicity.”
The authors note that remdesivir is a substrate of PGP, and the patient received treatment with 2 PGP inhibitors – chloroquine and amiodarone. The theory is that the inhibition of PGP prevented the efflux of remdesivir from hepatocytes, thus leading to toxic intracellular levels and subsequent liver injury.
The authors concluded:
More research is needed to verify this mechanism, but we recommend physicians to be cautious with the prescription of P-gp inhibitors in patients receiving remdesivir therapy.
The FDA emergency authorization for use does list remdesivir as an in vitro proven substrate for PGP.
Both PGP inhibitors that this patient received, chloroquine and amiodarone, have a very long half-life which could contribute to the interaction.
Such an interaction would limit the treatment options of atrial fibrillation in patients on remdesivir as amiodarone, diltiazem, and verapamil are all PGP inhibitors. Digoxin is only a substrate of PGP and would theoretically not have an increased risk of liver toxicity with remdesivir, and metoprolol is neither a substrate nor an inhibitor of PGP.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.